Kansas, 2016

Flood in Kansas, May 30, 2016

May 30, 2016 · NWS GLD · 1 event in 1 county or zone

Prolonged heavy rainfall of around two inches fell over the flash flood area the previous night. However the corridor of heavy rainfall followed the channel of Plum Creek upstream, further aiding in flooding downstream and causing the flooding from last night to continue into the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Prolonged heavy rainfall of around two inches fell over the flash flood area the previous night. However the corridor of heavy rainfall followed the channel of Plum Creek upstream, further aiding in flooding downstream and causing the flooding from last night to continue into the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, May 29, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1131 PM MDT SUN MAY 29 2016

.UPDATE...
Issued at 558 PM MDT Sun May 29 2016

Strong, deep lift will continue over the center part of the area
near the majority of the storm activity. This lift will diminish
during the early evening. The storm activity will then shift to
the west and northwest ahead of an approaching upper level short
wave trough. Expect the lift to increase during the evening,
mainly over the northwest and north central part of the area into
the overnight hours before weakening as the short wave trough
begins to fill. The nose of the LLJ will also be over the
northwest part of the area during this time period, further adding
to the lift. The storm activity will diminish/move east of the
area during the overnight hours.

Due to the increasing stability of the environment, am expecting
the severe weather threat to come to a close over the next hour or
so if not before. However due to slow storm motions around 15 MPH,
flash flooding will continue to be a threat during the evening and
into the overnight hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 217 PM MDT Sun May 29 2016

Scattered thunderstorms have developed this afternoon in
southeastern part of the area. A weak shortwave trough rotating
around the souther plains ridge has provided enough lift in the
moderately unstable and weakly sheared environment for large hail
in the strongest cores. The shear is forecast to increase a bit
this afternoon so storms will likely persist into the evening
hours as they gradually lift north with the upper forcing.

Monday will present a similar set up as today. Another shortwave
trough will rotate in during the afternoon from the southwest.
Instability however will be higher...with most of the forecast
area moderately to strongly unstable. Deep layer shear will be
similar with perhaps a slight increase as well compared to today.
As a result...think there will be another round of scattered
storms capable of producing large hail.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM MDT Sun May 29 2016

Thunderstorm activity Monday evening, some severe, will slowly wind
down Monday night as the longwave of low pressure pulls slightly
eastward overnight. The theta-e boundary that provided a focus for
thunderstorm development on Monday afternoon/evening will move off
to the east as we head into Tuesday. Another round of thunderstorm
activity will be possible on Tuesday along and ahead of a cold
front. At this time, strong thunderstorms are possible but severe
thunderstorm development will be limited. PoPs remain in the
forecast through Wednesday morning as this front will likely slow
down during the overnight hours and perhaps stall out just to the
east of the CWA. This system will move to the east late Wednesday
and into Thursday with high pressure building in to the west of the
CWA. A dry and warm pattern will persist from late Wednesday into
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1127 PM MDT Sun May 29 2016

VFR conditions forecast for the TAFs. Main challenge will be the
wind direction overnight due to thunderstorm outflow creating a
mess of the wind field. Did a best guess of the wind direction
given the anticipated storm movement, but have little confidence
with the wind field forecast. The winds should return to the south
by 12z due to the storms being over with by that time. Another
round of storms is expected, with storm activity increasing during
the late afternoon and early evening.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, May 29, 9:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310400-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
952 PM MDT SUN MAY 29 2016 /1052 PM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING TONIGHT.
THE PRIMARY THREAT TONIGHT WILL BE FLASH FLOODING DUE TO STORM
MOTION AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH LATE
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED MONDAY AFTERNOON AND EVENING.

JTL

In the hours before

Local storm report, May 29, 8:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 S MAX                 40.02N 101.42W
05/29/2016  E1.25 INCH       DUNDY              NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

HILL
Local storm report, May 29, 8:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 W GOVE                38.96N 100.55W
05/29/2016  E1.00 INCH       GOVE               KS   PUBLIC

            HAIL IS COATING THE GROUND. HIGH WINDS ALSO REPORTED.

0139 PM     HAIL             PARK                    39.11N 100.36W
05/29/2016  E1.75 INCH       GOVE               KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

0141 PM     HAIL             4 S PARK                39.05N 100.36W
05/29/2016  E1.25 INCH       GOVE               KS   TRAINED SPOTTER

            STARTED AT 135 PM MDT AND ENDED AT 141 PM MDT.

0143 PM     HAIL             1 S PARK                39.10N 100.36W
05/29/2016  M2.00 INCH       GOVE               KS   EMERGENCY MNGR

            EMERGENCY MANAGER MEASURED 2 INCH HAIL AND REPORTED
            INTENSE LIGHTNING THAT STARTED A FIRE IN A TREE ROW.

0205 PM     HAIL             2 S PARK                39.08N 100.36W
05/29/2016  M1.25 INCH       GOVE               KS   COCORAHS

            BROKEN HOUSE WINDOWS

0209 PM     HAIL             3 W GOVE                38.96N 100.55W
05/29/2016  E1.25 INCH       GOVE               KS   PUBLIC

            HAIL COVERING THE GROUND

0222 PM     HAIL             7 SSE HOXIE             39.26N 100.40W
05/29/2016  E0.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL

0250 PM     FLASH FLOOD      GOVE                    38.96N 100.49W
05/29/2016                   GOVE               KS   EMERGENCY MNGR

            RUNNING WATER ON HWY 23 AND SURROUNDING AREAS.

0255 PM     FLASH FLOOD      GOVE                    38.96N 100.49W
05/29/2016                   GOVE               KS   TRAINED SPOTTER

            SPOTTER PASSED ALONG REPORTS OF WATER ACROSS STREETS IN
            TOWN.

0300 PM     HAIL             10 S OAKLEY             38.98N 100.85W
05/29/2016  E1.00 INCH       LOGAN              KS   PUBLIC

0310 PM     HAIL             10 SW OAKLEY            39.02N 100.99W
05/29/2016  E1.00 INCH       LOGAN              KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0310 PM     HAIL             8 SSE MONUMENT          38.99N 100.93W
05/29/2016  E1.75 INCH       LOGAN              KS   PUBLIC

            PING PONG TO GOLF BALL SIZE HAIL.

0340 PM     HAIL             7 S SELDEN              39.44N 100.57W
05/29/2016  M0.88 INCH       SHERIDAN           KS   TRAINED SPOTTER

0355 PM     HAIL             5 ENE WINONA            39.09N 101.15W
05/29/2016  E1.50 INCH       LOGAN              KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA

0358 PM     HAIL             12 E RUSSELL SPRINGS    38.92N 100.94W
05/29/2016  E1.00 INCH       LOGAN              KS   PUBLIC

            UP TO QUARTER SIZE.

0418 PM     HAIL             12 NNW THE MONUMENT ROC 38.92N 100.87W
05/29/2016  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            UP TO QUARTER SIZE HAIL. MOSTLY PEA SIZE.

0420 PM     FLASH FLOOD      11 S OAKLEY             38.96N 100.85W
05/29/2016                   LOGAN              KS   EMERGENCY MNGR

            WATER OVER LOW SPOTS ON COUNTY ROADS INCLUDING SENECA

0423 PM     HAIL             2 SSE LEVANT            39.35N 101.18W
05/29/2016  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL WITH SOME QUARTER SIZE HAIL MIXED
            IN. OCCURRED AT I-70 EXIT FOR LEVANT.

0507 PM     HAIL             4 SSW HALFORD           39.31N 100.89W
05/29/2016  E0.88 INCH       THOMAS             KS   PUBLIC

0510 PM     HAIL             9 NE WALLACE            39.00N 101.48W
05/29/2016  E1.00 INCH       WALLACE            KS   PUBLIC

            UP TO QUARTER SIZE HAIL.

0618 PM     NON-TSTM WND GST 4 S BURLINGTON          39.24N 102.29W
05/29/2016  M60.00 MPH       KIT CARSON         CO   ASOS

0725 PM     HAIL             12 NNE PARKS            40.21N 101.67W
05/29/2016  E1.00 INCH       DUNDY              NE   PUBLIC

            APPROXIMATE TIME.

0830 PM     HAIL             6 S MAX                 40.02N 101.42W
05/29/2016  E1.25 INCH       DUNDY              NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

HILL
Special weather statement, May 29, 9:16 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
916 PM MDT SUN MAY 29 2016

COZ090-300330-
YUMA COUNTY CO-
916 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL
930 PM MDT...

AT 916 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ECKLEY...OR 15 MILES NORTHEAST OF YUMA...MOVING EAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL YUMA
COUNTY.

THIS INCLUDES HIGHWAY 385 NEAR MILE MARKER 249.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4014 10255 4027 10253 4032 10228 4012 10224
TIME...MOT...LOC 0316Z 264DEG 18KT 4021 10246

HUSTED
Special weather statement, May 29, 9:28 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT SUN MAY 29 2016

COZ090-300400-
YUMA COUNTY CO-
928 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
1000 PM MDT...

AT 927 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF ECKLEY...OR 12 MILES NORTHWEST OF WRAY...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRAY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 241 AND 256.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4014 10251 4028 10245 4025 10212 4003 10221
TIME...MOT...LOC 0327Z 286DEG 17KT 4019 10242

HUSTED
Special weather statement, May 29, 9:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT SUN MAY 29 2016

NEZ079-300400-
DUNDY NE-
932 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNDY COUNTY UNTIL
1000 PM MDT...

AT 932 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF HAIGLER...OR 16 MILES EAST OF WRAY...MOVING EAST AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND PARKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 10166 4000 10166 4000 10171 4001 10204
      4018 10204
TIME...MOT...LOC 0332Z 283DEG 7KT 4010 10192

HUSTED
Local storm report, May 29, 10:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1034 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      3 W GOVE                38.96N 100.55W
05/29/2016                   GOVE               KS   EMERGENCY MNGR

            WATER WAS OVER THE ROAD IN VARIOUS SPOTS IN MILE STRETCH
            FROM CR38 TO CR40 ALONG CRS. DITCHES WERE FULL ALONG MILE
            STRETCH FROM CR34 TO CR36. THE BRIDGE OVER HACKBERRY
            CREEK BETWEEN CR40 AND CR42 HAD 5-6 FEET OF WATER RUNNING
            UNDER IT. FLOODING IN LOW LYING AREAS GREW DEEPER CLOSER
            TO GOVE CITY.

&&

JLUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Logan

When
May 30, 12:00 AM CST to 6:00 AM CST
Where
Logan County, 10.42 mi N of Elkader to 10.46 mi N of Elkader
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.931, -100.878

A photo sent in the day after the heavy rainfall occurred showed flood waters were still over the road in two locations, just west and just south of the CR Quail/CR 430 intersection where the Plum Creek crosses under the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638927.